More overdoses potentially linked to unknown drug in Georgia
EFFINGHAM CO., GA (WTOC) - In an update Wednesday from the Georgia Department of Public Health, six more reports of overdoses have been potentially linked to fake Percocet reported in Georgia.
Right now, the Georgia Poison Control Center is working to determine if these additional cases are linked to the dozens of others tied to the pills over the past three days.
While local drug enforcement agencies and emergency medical services have not reported seeing overdoses caused by the unknown substance, they say the possibility of those fake Percocet pills coming to our area is very real. Overdoses and even deaths linked to the unknown drug are popping up in the central and southern part of the state.
Locally, law enforcement and emergency service workers are on the lookout for the mysterious yellow pills.
"Just know it's out there and it's going to hurt you," said Rick Burrows, with Effingham County EMS.
Burrows draws on his more than 30 years of experience in emergency medical services to identify drugs in the field. He said the problem with the yellow pill being passed off as Percocet, is there are yellow Percocet pills on the market. Burrows explained the fake Percocet could contain anything from heroin and fentanyl, to tranquilizers in any combination.
For anyone trying to get it, or any pill second hand, the veteran EMT had this warning.
"Unless you get it from a reputable pharmacy, do not take it," Burrows said.
Until the exact make-up of the unknown drug is determined, EMTs like Burrows are having to prepare for any situation, including accidentally encountering potent, potentially deadly drugs themselves. That means carrying extra doses of Narcan in their rig, not only just for victims anymore.
"We'd hate to have to treat ourselves, but if we got to, we got to." Burrows added, "The bottom line is dollars. These people making these drugs don't care about the people, they just want the money."
WTOC checked with Chatham-Savannah Counter Narcotics, and agents are in reaction mode until the drug comes into our area. The agency says they will remain proactive targeting opioid and heroin dealers on our streets.
For the first four months of this year, the Chatham-Savannah Counter Narcotics Team has taken more than $200,000 worth of pills and heroin off the streets. Those numbers according to a recent report to the Chatham County Commission.
The number one sign of opioid overdose is unresponsiveness.
Other signs include limp posture, blue fingernails and lips and a slow or erratic pulse.
In Georgia, the Medical Amnesty Law protects victims and callers seeking medical assistance at drug or alcohol overdose scenes.
Copyright 2017 WTOC. All rights reserved.